Alert archive / Florida / Flash Flood Warnings in 2024

Flash Flood Warning 89, NWS Tallahassee, FL

September 15, 2024Jackson County, Florida

NWS Tallahassee, FL issued this flash flood warning at Sep 15, 2024, 12:00 AM CDT for Jackson County, Florida. It was in force for 7 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 15, 2024, 12:00 AM CDT (05:00 UTC)
Expired
Sep 15, 2024, 7:00 AM CDT
In force
7 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

County Jackson County, FL

The radar

The Ft Rucker radar (KEOX), 81 km from the middle of the area, began a volume at 04:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 15, 3:15 AM CDTFLASH FLOOD2 N Bascom, FLReport of water entering a residence off Highway 2 near Bascom.
Sep 15, 4:00 AM CDTRAIN 6.75Marianna Municipal A/P, FLStorm total of 6.75 inches of rain overnight with 5.90 inches falling in a 2 hour period.
Sep 15, 4:12 AM CDTRAIN 6.411 Nw Cottondale, FLWunderground station KFLCOTTO27 has measured 6.41 inches of rain since 12 am CDT.
Sep 15, 5:00 AM CDTFLASH FLOODMalone, FLPhoto on social media showed water up to the porch of a residence in the Malone area.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 195 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 5.0 hours before the alert went out and 283 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2024-09-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 417 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2024-09-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
417 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
496 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-32 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

267 
WGUS52 KTAE 150500
FFWTAE
FLC063-151200-
/O.NEW.KTAE.FF.W.0089.240915T0500Z-240915T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tallahassee FL
100 AM EDT Sun Sep 15 2024

The National Weather Service in Tallahassee has issued a

* Flash Flood Warning for...
  Jackson County in the panhandle of Florida...

* Until 700 AM CDT Sunday.

* At midnight CDT, local law enforcement reported heavy rain across 
  the warned area. Flash flooding is already occurring. Reports of 
  flooding have been received from the Malone area.

  HAZARD...Life threatening flash flooding. Heavy rain producing
           flash flooding.

  SOURCE...Law enforcement reported.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

* Some locations that will experience flash flooding include...
  Marianna, Malone, Sneads, Cottondale, Greenwood, Campbellton, 
  Bascom, Marianna Municipal A/P, Chipola Terrace, Blue Spring, Two 
  Egg, Dellwood, Lovedale, Sills, Buena Vista, Hornsville, Haynes, 
  Cottondale Airport, Ellaville and Jacobs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3098 8501 3096 8498 3093 8498 3093 8497
      3088 8493 3087 8494 3086 8494 3084 8493
      3082 8494 3081 8493 3079 8493 3078 8492
      3075 8491 3075 8490 3074 8489 3072 8489
      3075 8542 3100 8541 3100 8500

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

42-DVD
1 follow-up statement
814 
WGUS72 KTAE 150856
FFSTAE

Flash Flood Statement
National Weather Service Tallahassee FL
456 AM EDT Sun Sep 15 2024

FLC063-151200-
/O.CON.KTAE.FF.W.0089.000000T0000Z-240915T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson FL-
356 AM CDT Sun Sep 15 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 7 AM CDT THIS MORNING 
FOR JACKSON COUNTY...

At 356 AM CDT, heavy rain is ending across the warned area. Between 
6 and 9 inches of rain have fallen. Flash flooding is still 
occurring. Although rain has tapered off, dangerous conditions will 
likely persist through 7 am CDT due to excessive runoff.

HAZARD...Life threatening flash flooding. Heavy rain producing
         flash flooding.

SOURCE...Law enforcement reported.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

Some locations that will experience flash flooding include...
  Marianna, Malone, Sneads, Cottondale, Greenwood, Campbellton, 
  Bascom, Marianna Municipal A/P, Chipola Terrace, Blue Spring, Two 
  Egg, Dellwood, Lovedale, Sills, Buena Vista, Hornsville, Haynes, 
  Cottondale Airport, Ellaville and Jacobs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3098 8501 3096 8498 3093 8498 3093 8497
      3088 8493 3087 8494 3086 8494 3084 8493
      3082 8494 3081 8493 3079 8493 3078 8492
      3075 8491 3075 8490 3074 8489 3072 8489
      3075 8542 3100 8541 3100 8500

FLASH FLOOD...OBSERVED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Sep 14, 7:54 PM CDT, 4 hours 6 minutes earlier.

Area forecast discussion, Sep 14, 7:54 PM CDT, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
854 PM EDT Sat Sep 14 2024

...New UPDATE...

.UPDATE...
Issued at 853 PM EDT Sat Sep 14 2024

PoPs have been reduced to better represent the isolated coverage
we are currently seeing and expect to continue overnight,
particularly with storms mostly occurring over our western zones.
Otherwise, the forecast remains unchanged.

&&

.NEAR TERM...
(Through Sunday)
Issued at 236 PM EDT Sat Sep 14 2024

A broken band of heavy rain continues from Wakulla county up into
Clay county in Georgia along an area of 925mb convergence. Locally
heavy rain is the primary concern within this band of rain as rain
rates of consistently been between 1 to 3 inches per hour with
occasional rain rates up to 4"/hr. A stationary front is forecast to
get pushed southwest across the area thanks to a 1025+mb high in the
Northeast and a developing area of low pressure off the Carolinas.
That will help push rain chances south and west into the Florida
Panhandle for Sunday. Locally heavy rain is still the primary
concern thanks to precipitable water values (PWATs) between 1.8" to
2.0". Soils are still really saturated across portions of the
Florida Panhandle and western Florida Big Bend, so localized
flooding is a concern during the day Sunday, especially along the
Forgotten Coast.

Temperatures are forecast to remain above normal tonight with lows
in the middle 70s for most locations. Daytime highs are expected to
remain in the 80s for highs for much of the area outside of our
northern Georgia counties who could stay in the upper 70s if enough
cloud cover lingers throughout the day.

&&

.SHORT TERM...
(Sunday night through Monday night)
Issued at 236 PM EDT Sat Sep 14 2024

Continued troughing and rain looks to be the name of the game in the
short term. Remnants associated with Francine continue to plague the
region with precip as areas that have experienced over a foot of
rainfall possibly receiving more. A disturbance off the southeast
Atlantic coast looks to deepen and in doing so looks to finally
absorb these remnants as it heads up the Atlantic coast.
At the surface, instability will be limited as this disturbance
off the coast pulls down northerly air on its western side.
However, aloft the winds to look to be out of the west-southwest.
This could lead to overrunning stratiform precip, which if
training occurs could lead to additional flooding concerns,
especially over our coastal Florida counties.

Expect overnight lows generally in the upper 60s to low 70s with
daytime highs generally in the low to mid 80s.

&&

.LONG TERM...
(Tuesday through Friday)
Issued at 236 PM EDT Sat Sep 14 2024

In the extended the aforementioned disturbance allows troughiness
to continue across eastern CONUS. This will place us under
persistent north to northwest flow allowing us some reprieve from
rainfall with lower PoPs expected as the stationary front is
pushed southward. Beyond the extended both the GFS and Euro agree
that the aforementioned disturbance actually looks to head back
south, and might impact the area the following week. We'll have to
see how this evolves over the next few days.

Expect temps to gradually warm back up into the upper 80s and low
90s with overnight lows generally in the upper 60s to low 70s.

&&

.AVIATION...
(00Z TAFS)
Issued at 741 PM EDT Sat Sep 14 2024

Early evening conds are VFR before widespread MVFR cigs fill in
tonight. Mostly quiet wx is fcst prior to sunrise except for
on/off SHRA invof DHN. Overall flt restrictions down to IFR are
likely overnight into early tmrw morning with pockets of LIFR psbl
via low stratus and/or fog. Slow improvement expected thereafter
outside of convection. The latter is most favorable at ECP/TLH
where PROB30s were intro'd. East winds prevail around 10 kts,
though LLWS may arrive in the pre-dawn hrs if winds slacken.

&&

.MARINE...
Issued at 236 PM EDT Sat Sep 14 2024

Winds will be generally be light across the waters over the next
several days, but given the presence of a stationary front and waves
of low pressure, wind direction will be variable through the next 5
days. This front will also keep the weather rather unsettled with
daily chances for showers and storms.

&&

.FIRE WEATHER...
Issued at 236 PM EDT Sat Sep 14 2024

No fire weather concerns are anticipated the next several days
thanks to recent wetting rains, a moist airmass in place, and a
chance of showers and thunderstorms into next work week.

&&

.HYDROLOGY...
Issued at 256 AM EDT Sat Sep 14 2024

The wet pattern continues across the area for the next several days.
A Flood Watch is in effect for southeast Alabama and most of
southwest and south central Georgia. This is due to the HREF and
other guidance suggesting that bands of heavy rain and thunderstorms
could develop along a stationary front this evening. The best
chance will be in the Flood Watch area, but some localized heavy
downpours cannot be ruled out across far southern Georgia and the
Florida counties.

For Sunday through Tuesday, the stalled front will linger along the
coast, unfortunately. This along with waves of low pressure will
continue to yield a threat of localized heavy rainfall and flash
flooding in areas that have seen 6 to 12 inches of rain (or more)
already. We'll need to monitor for any potential flood watches for
coastal areas during the next couple days.

On the riverine front, depending on where heavy rainfall sets up
over the next several days, rises on area rivers are possible, but
probabilities of minor flood are relatively low outside of some of
the smaller creeks.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...
Tallahassee   72  82  70  81 /  30  70  20  60
Panama City   72  84  71  83 /  10  60  60  70
Dothan        70  79  68  79 /  30  80  50  50
Albany        70  80  68  79 /  40  60  20  40
Valdosta      71  82  69  81 /  30  60  10  50
Cross City    72  87  72  86 /  20  50  10  60
Apalachicola  73  83  72  81 /  10  50  60  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk until 11 PM EDT /10 PM CDT/ this evening
     for FLZ112-114.

GA...Flood Watch until 8 AM EDT Sunday for GAZ120>131-142>148.

AL...Flood Watch until 7 AM CDT Sunday for ALZ065>069.

GM...None.
&&

NEAR TERM...Reese
SHORT TERM...Oliver
LONG TERM....Oliver
AVIATION...IG3
MARINE...Oliver
FIRE WEATHER...Reese
HYDROLOGY...Young

In the hours before

Special weather statement, Sep 14, 7:22 PM CDT, 4 hours 38 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
822 PM EDT Sat Sep 14 2024

FLZ034-134-150115-
Coastal Dixie FL-Inland Dixie FL-
822 PM EDT Sat Sep 14 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN DIXIE COUNTY THROUGH
915 PM EDT...

At 822 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Horseshoe Point, or 10 miles southwest of Cross
City, moving south at 15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cross City, Horseshoe Point, Suwannee, Horseshoe Beach, Cross City
Airport, Shired Island, Eugene, and Yellow Jacket.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2929 8325 2935 8329 2937 8332 2957 8336
      2965 8312 2951 8298 2947 8298 2946 8300
      2943 8302 2940 8302 2937 8307 2934 8307
      2934 8310 2932 8312 2932 8314 2931 8314
      2930 8316 2929 8317
TIME...MOT...LOC 0022Z 341DEG 14KT 2950 8320

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

IG3
Local storm report, Sep 14, 9:10 PM CDT, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1010 PM EDT Sat Sep 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 PM     Flash Flood      Headland                31.35N 85.34W
09/14/2024                   Henry              AL   911 Call Center

            Flash flooding reported across Headland.

&&
Local storm report, Sep 14, 9:29 PM CDT, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1029 PM EDT Sat Sep 14 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1028 PM     Flash Flood      3 ENE Kinsey            31.32N 85.31W
09/14/2024                   Henry              AL   Public

            Public reported County Road 22 is under
            water.

&&
Local storm report, Sep 14, 11:32 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1232 AM EDT Sun Sep 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Flash Flood      Pansey                  31.15N 85.18W
09/15/2024                   Houston            AL   Public

            Public report via social media of flooding
            in the Pansey area.

&&
Local storm report, Sep 14, 11:46 PM CDT, 14 minutes before
Preliminary Local Storm Report
National Weather Service Tallahassee FL
1246 AM EDT Sun Sep 15 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 AM     Flash Flood      Malone                  30.96N 85.16W
09/15/2024                   Jackson            FL   911 Call Center

            Report of flooding in Malone which resulted
            in a sewer backup.

&&

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 14, 7:22 PM CDTSpecial Weather StatementTAEDixie53 min
Sep 14, 9:16 PM CDTFlash Flood WarningTAEJackson3 hr
Sep 15, 2:01 AM CDTFlash Flood WarningTAEJackson, Washington5 hr
Sep 15, 3:13 AM CDTSpecial Marine WarningTAE2 hr
Sep 15, 5:09 AM CDTSpecial Marine WarningTAE2 hr
Sep 15, 6:54 AM CDTAreal Flood WarningTAEJackson, Washington4 hr
Sep 15, 8:53 AM CDTSpecial Marine WarningTAE37 min

Nearby

Flash Flood Warnings in Florida, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.